Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 98, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 2021, 5:39 PM CDT for Dallam County, Hartley County, Oldham County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2021, 5:39 PM CDT (22:39 UTC)
- Expired
- May 23, 2021, 6:18 PM CDT
- In force
- 39 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Dallam County, TX, Hartley County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 5:07 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
064
WUUS54 KAMA 232239
SVRAMA
TXC111-205-359-232345-
/O.NEW.KAMA.SV.W.0098.210523T2239Z-210523T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
539 PM CDT Sun May 23 2021
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Northwestern Oldham County in the Panhandle of Texas...
Southwestern Dallam County in the Panhandle of Texas...
Western Hartley County in the Panhandle of Texas...
* Until 645 PM CDT.
* At 538 PM CDT, a severe thunderstorm was located 4 miles west of
Romero, or 11 miles northeast of Nara Visa, moving north at 25 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. Hail damage to vehicles
is expected.
* Locations impacted include...
Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3610 10304 3602 10254 3538 10304
TIME...MOT...LOC 2238Z 192DEG 23KT 3575 10301
HAIL...1.25IN
WIND...70MPH
$$
Bieda3 follow-up statements
065
WWUS54 KAMA 232253
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
553 PM CDT Sun May 23 2021
TXC359-232303-
/O.CAN.KAMA.SV.W.0098.000000T0000Z-210523T2345Z/
Oldham TX-
553 PM CDT Sun May 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OLDHAM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.
LAT...LON 3610 10304 3602 10254 3562 10285 3562 10304
TIME...MOT...LOC 2253Z 211DEG 23KT 3583 10292
$$
TXC111-205-232345-
/O.CON.KAMA.SV.W.0098.000000T0000Z-210523T2345Z/
Dallam TX-Hartley TX-
553 PM CDT Sun May 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN DALLAM AND WESTERN HARTLEY COUNTIES...
At 553 PM CDT, a severe thunderstorm was located 7 miles north of
Romero, or 14 miles southeast of Amistad, moving northeast at 25 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile homes,
roofs, and outbuildings. Hail damage to vehicles is
expected.
Locations impacted include...
Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3610 10304 3602 10254 3562 10285 3562 10304
TIME...MOT...LOC 2253Z 211DEG 23KT 3583 10292
HAIL...1.25IN
WIND...70MPH
$$
Bieda457 WWUS54 KAMA 232312 SVSAMA Severe Weather Statement National Weather Service Amarillo TX 612 PM CDT Sun May 23 2021 TXC111-205-232345- /O.CON.KAMA.SV.W.0098.000000T0000Z-210523T2345Z/ Dallam TX-Hartley TX- 612 PM CDT Sun May 23 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR SOUTHWESTERN DALLAM AND WESTERN HARTLEY COUNTIES... At 612 PM CDT, a severe thunderstorm was located 12 miles south of Ware, or 15 miles west of Dalhart, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Minor damage to roofs, siding, and trees is possible. Locations impacted include... Romero. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3610 10304 3602 10254 3571 10282 3571 10304 TIME...MOT...LOC 2312Z 206DEG 28KT 3601 10279 HAIL...<.75IN WIND...60MPH $$ Bieda
994
WWUS54 KAMA 232318
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
618 PM CDT Sun May 23 2021
TXC111-205-232328-
/O.CAN.KAMA.SV.W.0098.000000T0000Z-210523T2345Z/
Dallam TX-Hartley TX-
618 PM CDT Sun May 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DALLAM AND
WESTERN HARTLEY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.
LAT...LON 3610 10304 3602 10254 3571 10282 3571 10304
TIME...MOT...LOC 2312Z 192DEG 23KT 3605 10278
$$
BiedaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:53 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 23, 1:53 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 153 PM CDT Sun May 23 2021 .SHORT TERM...Today through Tomorrow Night... Current mesoanalysis satellite data continue to show sct to bkn cloud coverage across the western and central Panhandles with more ovc skies in the eastern Panhandles. As the lowest water vapor satellite scans continue to show some drier air trying to move in from the southwest, the western and central Panhandles are slowly eroding their cloud coverage. Further to the west in New Mexico, mostly clear skies are around a eastward moving dryline now located in-between Clines Corners and Tucumcari. If we continue to mix in some dry air aloft and clear out the low level clouds, this should further mix the dryline east. Having the dryline close to the TX/NM border will increase our thunderstorm chances as we go forward into the late afternoon and evening hours. Just upstream of the dryline is a well pronounced H500 perturbation in the mean cyclonic flow around the upper low now centered over southwest Idaho. These two aforementioned features should give enough support for thunderstorm development. Right at the surface under southeasterly flow, upper 50s to mid 60s Td values continue to stream into the Panhandles giving us ample surface based moisture. However, until we have the dryline and upper level features closer to the Panhandles later this afternoon, the current cap in place may keep thunderstorm activity limited through early afternoon hours. Latest hi-res data along with incoming 23/12Z model and numerical data continue to analyze clearing skies, especially for the western Panhandles just ahead of approaching dryline. Latest RAP/CAM/global data has effective wind shear averaging around 25-40 kts at and just past 00Z with MLCAPE averaging 1000-2000 J/kg, storm mode along dryline should be more transient supercells as they move E/NE into the western Panhandles with mid level lapse rates around 7-7.5 deg C/km. Very notable theta-e advection from H850-700 due north out ahead of the dryline should advect unstable airmass. Co-located with LCL heights at 750m or lower, in particular for the northwestern Panhandles will set up an environment for all hazards severe weather potential for large hail, damaging wind gusts, and even tornadoes cannot be ruled out. Although storm motion should be around 30-35 mph to the east and northeast, any training storms in this well moist low level environment can also pose a small chance for localized flooding, especially if storms train or have slower forward momentum than model data depict. Once storms develop and move east past the central Panhandles, as we lose daytime heating, storms will become more linear, transitioning into a wind threat before dissipating. But something to note as well would be the chances that thunderstorms may not develop if clouds hang on across the Panhandles and the cap remains in place, which to a certain extent did happen yesterday. But will continue to monitor closely. Latest cross section analysis indicate a continued unstable environment above the developing cap later tonight. Storms further south along the dryline that move northeast overnight may continue to have a large hail threat affecting the southern TX Panhandle with an additional round of storms through about 03-05Z Monday before dissipating. H850-700 jet also favors upscale growth at this times as peak scalar values increase during the overnight. If severe, large hail will be the main threat with these elevated storms. Going into the day on Monday, after starting with drizzle and low clouds past sunrise, thunderstorm chances increase once again during the afternoon and evening hours. As the main H500 low pressure system moves slowly to the east-northeast, the main surface dryline and associated H500 perturbations will also shift further east. The surface dryline by tomorrow afternoon should be in the vicinity of the far western Panhandles. This will put most of the Panhandles in a favored regime for large scale ascent and thunderstorm development. Damaging wind gusts and large hail will be the main threat, but also cannot rule out a tornado or two. Temperatures throughout the short term forecast period will be near normal. Meccariello && .LONG TERM...Tuesday through Sunday Persistent upper low begins to move northeastward by Tuesday and Wednesday, allowing for slightly warmer temperatures for the middle of the week. The next short wave trough then starts to settle into the northern plains, allowing for our area to be in southwesterly flow aloft and general large scale ascent. Lingering moisture from the Gulf of Mexico will be enhanced by a subtropical jet from the eastern Pacific, giving way to at least isolated showers or thunderstorms nearly each afternoon/evening through the week. While isolated to slight chance of thunderstorms will be in the forecast, odds are that any one area will remain rain/thunderstorm free through the mid-late week period. However, late May is well known for thunderstorm development, so any outdoor events/plans should have a secondary plan in place. Temperatures during the extended periods look to warm nicely into the upper 80s (if not 90) by Tuesday and Wednesday, before cooling down just a bit by Friday and Saturday. Temperatures will still be in the 80s behind the next cold front, just in the lower 80s instead of the upper 80s. Fox && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 60 78 58 84 61 / 30 50 30 5 5 Beaver OK 62 80 61 86 61 / 20 40 20 10 20 Boise City OK 56 82 55 82 54 / 30 20 10 5 5 Borger TX 64 83 62 88 64 / 30 40 20 5 5 Boys Ranch TX 61 83 58 86 61 / 30 40 20 5 5 Canyon TX 59 79 57 85 61 / 30 50 30 5 5 Clarendon TX 62 76 60 83 62 / 20 40 40 20 10 Dalhart TX 55 81 54 83 55 / 40 30 10 5 5 Guymon OK 60 83 58 86 59 / 30 30 10 5 10 Hereford TX 59 81 58 87 60 / 40 50 30 5 5 Lipscomb TX 62 78 62 86 61 / 20 30 20 10 20 Pampa TX 61 77 60 84 61 / 20 40 30 10 10 Shamrock TX 62 78 61 84 62 / 20 40 40 20 10 Wellington TX 62 79 62 84 63 / 20 40 40 20 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 29/14
Hazardous weather outlook, May 23, 5:14 PM CDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 514 PM CDT Sun May 23 2021 OKZ001>003-TXZ001>020-317-241015- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 514 PM CDT Sun May 23 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Scattered thunderstorms are expected mainly across the central and western portions of the Panhandles this afternoon and evening. A few of these thunderstorms may become severe. Large hail and damaging winds will be the most likely hazards. An isolated tornado can not be ruled out. A Severe Thunderstorm Watch is in effect for the western Texas Panhandle and the western and central Oklahoma Panhandle. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible each afternoon and evening over at least a portion of the area most days. The best chance for storms appears like it will be on Monday and again toward the end of the week with more isolated activity during the mid-week timeframe. Some of these thunderstorms could become severe with large hail and damaging winds possible. Locally heavy rainfall can also be expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. Spotters and spotter groups should activate if watches or warnings are issued for your area.
In the hours before
Special weather statement, May 23, 4:44 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Amarillo TX 444 PM CDT Sun May 23 2021 TXZ001-006-232215- Hartley TX-Dallam TX- 444 PM CDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND NORTHWESTERN HARTLEY COUNTIES UNTIL 515 PM CDT... At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Romero, or 12 miles east of Amistad, moving northeast at 50 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Romero. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3630 10304 3590 10246 3568 10304 TIME...MOT...LOC 2143Z 212DEG 43KT 3587 10294 Bieda
Special weather statement, May 23, 5:10 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Amarillo TX 510 PM CDT Sun May 23 2021 TXZ001-006-232245- Hartley TX-Dallam TX- 510 PM CDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM AND NORTHERN HARTLEY COUNTIES UNTIL 545 PM CDT... At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Ware, or 15 miles west of Dalhart, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Dalhart and Ware. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3587 10293 3606 10294 3645 10270 3596 10228 TIME...MOT...LOC 2210Z 225DEG 28KT 3599 10278 Bieda
Special weather statement, May 23, 5:32 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Amarillo TX 532 PM CDT Sun May 23 2021 OKZ001-TXZ001-006-011-232315- Cimarron OK-Hartley TX-Dallam TX-Oldham TX- 532 PM CDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON... NORTHWESTERN OLDHAM...DALLAM AND HARTLEY COUNTIES UNTIL 615 PM CDT... At 531 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles northwest of Ware to 13 miles south of Nara Visa. Movement was northeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Dalhart, Hartley, Texline, Channing, Ware and Romero. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3650 10304 3653 10229 3559 10228 3524 10304 TIME...MOT...LOC 2231Z 196DEG 34KT 3626 10278 3541 10304 Bieda
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:44 PM CDT | Special Weather Statement | AMA | Hartley | 31 min |
| May 23, 5:10 PM CDT | Special Weather Statement | AMA | Dallam | 35 min |
| May 23, 5:32 PM CDT | Special Weather Statement | AMA | Dallam, Hartley | 43 min |
| May 23, 6:05 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 38 min |
| May 23, 6:52 PM CDT | Special Weather Statement | AMA | Hartley | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.